MAUDE Adverse Event Report: COOK INC GIANTURCO-ROEHM BIRD'S NEST FEMORAL VENA CAVA FILTER; DTK FILTER, INTRAVASCULAR, CARDIOVASCULAR

COOK INC GIANTURCO-ROEHM BIRD'S NEST FEMORAL VENA CAVA FILTER; DTK FILTER, INTRAVASCULAR, CARDIOVASCULAR
Model Number G50687
Medical Device Problem Codes Fracture (1260); Difficult to Remove (1528); Inadequate Filtration Process (2308); Obstruction of Flow (2423); Device Tipped Over (2589); Appropriate Device Problem Term/Code Not Available (3191)
Health Effect - Clinical Codes Pulmonary Embolism (1498); Thrombosis (2100); Thrombus (2101); Perforation of Vessels (2135)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Occupation: non-healthcare professional.(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
Patient allegedly received an inferior vena cava (ivc) filter implant on (b)(6) 2011, prophylactically, due to chronic deep vein thrombosis (dvt) and pulmonary embolism (pe).Patient alleges filter tilt, vena cava perforation, fracture and device unable to be retrieved.Patient further alleges have experienced "lower back/abdominal pain, shortness of breath, constant dizziness, loss of balance, perforation of vena cava/pressure on the aorta, multiple pulmonary embolisms and deep vein thrombosis, restricted blood flow to heart, causing swelling/pains, and limited ability to move/walk/stand.Per report from ct dated (b)(6) 2018 "no evidence of acute pulmonary emboli.Possible micro peripheral chronic pulmonary emboli in both lungs." "occlusion of the ivc at the level of the infrarenal filter.".
 
Additional Manufacturer Narrative
Investigation/clinical assessment: the instructions for use (ifu) state that the gianturco-roehm bird¿s nest vena cava filter is intended for the prevention of recurrent pulmonary embolism via placement in the vena cava in the following situations: pulmonary thromboembolism when anticoagulants are contraindicated; failure of anticoagulant therapy in thromboembolic disease; emergency treatment following massive pulmonary embolism where anticipated benefits of conventional therapy are reduced; and prophylactically in patients with chronic, recurrent pulmonary embolism where anticoagulant therapy has failed or is contraindicated.Warnings in the ifus include: ¿do not rotate expanded filter hooks, excessive force should not be exerted during placement of the filter; if filter migration occurs transcatheter retrieval of the filter is not recommended; additional attention may be required to ensure adequate fixation of the filter hooks in vena cava measuring larger than 40mm.No technique will completely eliminate the possibility of recurrent pe.The bird¿s nest vena cava filter is non-thrombogenic but may occlude if it traps a large volume of embolic material in a short time period¿.The ifus also state that vena cava wall perforation is a known potential complication of vena cava filters.Perforation can be both asymptomatic and symptomatic.Causes of penetration/perforation of the vena cava may inadvertently be initiated by improper deployment, excessive force or manipulations near an implanted filter, and/or procedures that involve other devices being passed through an in situ filter.The ifu also warns against overly forcing or ¿jabbing¿ with the filter/catheter/introducer sheath assembly, which could lead to perforation of the wall of the vena cava with the exposed hooks and struts of the filter.Filter fracture is also a known potential complication of vena cava filters, with both symptomatic and asymptomatic events reported.Per the ifu: ¿fracture of a filter hook/hook wire strut can be due to repetitive motion on a filter hook/hook wire strut in an unusual stressed position.Among other causes, filter fracture may be associated with a filter hook penetrating/perforating the ivc, a filter hook being caught on a side branch (e.G., renal vein), excessive force or manipulations near an implanted filter and/or procedures that involve other devices being passed through an in situ filter¿.Per the ifu, potential adverse events resulting from filters include: back or abdominal pain, damage to the vena cava, deep vein thrombosis, filter fracture, obstruction of blood flow, pulmonary embolism, vena cava perforation/penetration, and vena cava occlusion.Perforation of adjacent organs by a filter leg/strut can result in pancreatitis, peritonitis, nerve damage, bleeding, retroperitoneal hematoma, sepsis, and/or organ/tissue damage.This can result in the requirement for hospitalizations and/or additional surgeries, and may progress to a life-threatening condition, dependent upon the extent of the perforation and the organ involved.It was reported that the bird's-nest filter was used ¿because of the size of the patient's cava noted on the previous attempt to place a filter¿; however, the size of the vena cava was not reported, nor were details of the ¿previous attempts to place a filter¿ provided.The patient¿s reported symptoms could possibly be the result of the patient¿s overall health status, as morbid obesity, diabetes, and hypertension could cause multiple of the reported symptoms, including lower back and abdominal pain, shortness of breath, ¿constant¿ dizziness, loss of balance, pulmonary embolism/deep vein thrombosis, and restricted blood flow to the heart (resulting in swelling, pain, and a limited ability to move/walk/stand).With current information, possible causes for this event, including procedural issues, manufacturing issues, device failure, and/or patient anatomy/co-morbidities cannot be ruled out.It has not been possible to further investigate or evaluate this alleged event based on the limited information provided to date via the patient allegation stating tilt, vena cava perforation, fracture, unable to retrieve, deep vein thrombosis, pulmonary embolism.Cook will reopen its investigation if further information is received warranting supplementation in accordance with 21 c.F.R.803.56.While the rpn and lot# are unknown the device was described as a birds nest filter.Device history review the device history record of lot number 2718886 was reviewed and one non-conformance wad reported for foreign matter (qty 6).All affected devices were reworked.A complaint search revealed no related complaints were associated with lot number 2718886.Instructions for use note contraindications, warnings, and precautions for the bnf-40-pb gianturco-roehm bird's nest femoral vena cava filter.Potential adverse events include, but are not limited to: filter migration (may occur if proper anchoring techniques are not utilized) inferior vena cava thrombosis perforation of vena cava wall hematoma at puncture site no evidence to suggest that this device was not manufactured according to specifications.The gianturco-roehm bird¿s nest vena cava filters are placed via standard percutaneous entry (seldinger) technique.Introduction of the gianturco-roehm bird¿s nest filter is accomplished through a series of controlled steps which allow the operator to alter placement to accommodate anatomic variations.The gianturco-roehm bird¿s nest filter¿s hook wire design and two pair of ¿v¿ shaped struts hold the filtering wires in place and facilitates a secure fixation in the vena cava with a minimal risk of migration or vessel perforation.The bird¿s nest® vena cava filters are intended for the prevention of recurrent pulmonary embolism via placement in the vena cava in the following situations: pulmonary thromboembolism when anticoagulants are contraindicated, failure of anticoagulant therapy in thromboembolic diseases, emergency treatment following massive pulmonary embolism where anticipated benefits of conventional therapy are reduced, prophylactically in patients with chronic, recurrent pulmonary embolism where anticoagulant therapy has failed or is contraindicated.Risk benefit analysis (rba) was completed to assess the benefit; risk ratio of the bird's nest filter.The rba states that "it is the opinion of cook inc.That the medical benefits of the bird's nest filter outweigh the residual risks to the patient.It is expected that some patients with indwelling ivc filters may still experience pulmonary emboli (though not necessarily fatal emboli).A literature search for relevant clinical studies suggests that pe rate of 1 to 2 percent in patients with indwelling ivc filters; in the bird's nest filter clinical study upon which the fda approval was based, 1% of patients with a bird's nest filter experienced pe.The rates of pe reflected in our complaints data is below the expected rate of pe.It is concluded that these devices meet the performance requirements necessary to perform their intended use safely and effectively.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information has been provided at this time.
 
Event or Problem Description
Report from ct (computed tomography) dated on (b)(6) 2012: "nonocclusive acute thrombosis in the left lower extremity there is dilation of the common femoral vein with a low level echoes, with a doppler no color flow or spectral waveform is noted only at the distal femoral vein, with dampened spectral waveform." "critical finding, bilateral acute deep vein thrombosis from the common femoral vein to the popliteal vein, bilaterally.Nonocclusive in the right and occlusive in the left." "the main pulmonary artery segment and the pulmonary artery are within normal.There is no distinct embolus in the main pulmonary artery segment, both pulmonary arteries, segmental and subsegmental branches." "there i an ivc filter in place in the infrarenal segment of the interior vena cava appearing structurally deformed or destroyed.Portions of its stud or apex are seen protruding through the medial wall of the at least 10mm with partial penetration to the tunica adventicia of the adjacent abdominal aorta.The ivc is thrombosed from the infrarenal segment distally.The thrombus is seen to extend caudally through the common iliac, external iliac, common femoral, and superficial femoral vein.The suprarenal ivc proximal to the thrombus measure at least 3.6-3.9cm in diameter.A stranding of the perifocal extraperitoneal fat bilaterally which may be related to congestion secondary to the obstructive nature of the thrombus." report from ct: "no pulmonary embolism identified although evaluation of smaller subsegmental branches is limited due.To timing of the contrast bolus." report from ct: "there is chronic thrombosis of the infrarenal ivc.There are at least 2 filters within the ivc.Extensive collateral veins noted in the anterior abdominal and pelvic walls." "positive for dvt in the left lower extremity extending from the common femoral to the popliteal vein." report from ct dated on (b)(6) 2018: "again noted is chronic thrombosis of the infrarenal ivc with a collapsed filter in place." report from ct dated on (b)(6) 2018: "redemonstration of infrarenal ivc chronic thrombosis with a collapsed filter in place.".
 
Additional Manufacturer Narrative
The following fields were updated per additional information.H6 conclusion code(s): appropriate term/code not available (4316) was selected because the previous investigation remains unchanged by the additional information.Investigation: while the catalog number and lot number are unknown the device was described as a birds nest filter.Device history review: the device history record of lot number: 2718886 was reviewed and one non-conformance wad reported for foreign matter (qty 6).All affected devices were reworked.A complaint search revealed no related complaints were associated with lot number: 2718886.The ifu documents the contraindications, warnings and precautions for the bnf-40-pb gianturco-roehm bird's nest femoral vena cava filter.Potential adverse events include, but are not limited to: filter migration (may occur if proper anchoring techniques are not utilized) , inferior vena cava thrombosis, perforation of vena cava wall, and hematoma at puncture site.No evidence to suggest that this device was not manufactured according to specifications.It has not been possible to further investigate or evaluate this alleged event based on the limited information provided to date via the patient allegation stating tilt, vena cava perforation, fracture, unable to retrieve, deep vein thrombosis, pulmonary embolism, vena cava thrombus.Cook will reopen its investigation if further information is received warranting supplementation in accordance with 21 c.F.R.803.56.The gianturco-roehm bird¿s nest vena cava filters are placed via standard percutaneous entry (seldinger) technique.Introduction of the gianturco-roehm bird¿s nest filter is accomplished through a series of controlled steps which allow the operator to alter placement to accommodate anatomic variations.The gianturco-roehm bird¿s nest filter¿s hook wire design and two pair of ¿v¿ shaped struts hold the filtering wires in place and facilitates a secure fixation in the vena cava with a minimal risk of migration or vessel perforation.The bird¿s nest® vena cava filters are intended for the prevention of recurrent pulmonary embolism via placement in the vena cava in the following situations: pulmonary thromboembolism when anticoagulants are contraindicated, failure of anticoagulant therapy in thromboembolic diseases, emergency treatment following massive pulmonary embolism where anticipated benefits of conventional therapy are reduced, prophylactically in patients with chronic, recurrent pulmonary embolism where anticoagulant therapy has failed or is contraindicated.Risk benefit analysis (rba) was completed to assess the benefit; risk ratio of the bird's nest filter.The rba states that "it is the opinion of cook inc.That the medical benefits of the bird's nest filter outweigh the residual risks to the patient.It is expected that some patients with indwelling ivc filters may still experience pulmonary emboli (though not necessarily fatal emboli).A literature search for relevant clinical studies suggests that pe rate of 1 to 2 percent in patients with indwelling ivc filters; in the bird's nest filter clinical study upon which the fda approval was based, 1% of patients with a bird's nest filter experienced pe.The rates of pe reflected in our complaints data is below the expected rate of pe.It is concluded that these devices meet the performance requirements necessary to perform their intended use safely and effectively.This report includes information known at this time.A follow-up medwatch report will be submitted if additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, or that any cook device caused or contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.The following fields were updated per additional information received: b5, b6, h6.Investigation: it has not been possible to further investigate or evaluate this alleged event based on the limited information provided to date.Cook will reopen its investigation if further information is received warranting supplementation in accordance with 21 c.F.R.803.56.A review of the device history record shows one unrelated nonconforming event; all affected devices were reworked.It should be noted there were no other reported complaints for this lot number.No evidence suggests that this device was not manufactured according to specifications and nothing indicates that the filter did not perform as intended, (e.G.Intended for the prevention of recurrent pulmonary embolism (pe) via placement in the vena cava.) this report includes information known at this time.A follow-up medwatch report will be submitted if additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, or that any cook device caused or contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Report from xray: "probable inferior vena cava filter identified.The filter positioning and appearance appears abnormal, and could represent slight discontinuity of the filter." "metallic densities are seen in the mid abdomen.This could represent ivc filter.Alignment of the filter may be slightly disorganized with apparent discontinuous levels of the filter.".

Brand Name
GIANTURCO-ROEHM BIRD'S NEST FEMORAL VENA CAVA FILTER
Common Device Name
DTK FILTER, INTRAVASCULAR, CARDIOVASCULAR
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8312940
Report Number1820334-2019-00386
Device Sequence Number2229254
Product Code DTK
UDI-Device Identifier00827002506879
UDI-Public(01)00827002506879(17)140401(10)2718886
Combination Product (Y/N)N
Initial Reporter StateID
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2011
Reporter Type Manufacturer
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 02/26/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/01/2014
Device Model NumberG50687
Device Catalogue NumberBNF-45
Device Lot Number2718886
Initial Date Received by Manufacturer 01/17/2019
Supplement Date Received by Manufacturer05/03/2019
12/09/2019
02/10/2021
Initial Report FDA Received Date02/06/2019
Supplement Report FDA Received Date05/30/2019
01/08/2020
02/26/2021
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening;
Patient Weight191